Hail, Morton
- When
- September 22, 6:09 PM CST
- Where
- Morton County, 2.07 mi N of Elkhart
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 37.030, -101.900
Winds were gusting to 50 MPH as the hail fell.
A strong upper level low that moved into the western United states continued to trek eastward into the Northern Rockies. Meanwhile, an upper level ridge remained centered over the Southern Plains.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
A strong upper level low that moved into the western United states continued to trek eastward into the Northern Rockies. Meanwhile, an upper level ridge remained centered over the Southern Plains. Weak disturbances around the periphery of the upper|level low helped to produce isolated thunderstorms across the far southwest counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Sep 22, 5:15 PM CST, 54 minutes earlier.
Area Forecast Discussion National Weather Service Dodge City KS 615 PM CDT Fri Sep 22 2017 ...Updated aviation discussion... .SHORT TERM...(This afternoon through Saturday) Issued at 1235 PM CDT Fri Sep 22 2017 Atmosphere is more humid and unstable this afternoon compared to previous days, as the dryline has backed up to the CO/KS border vicinity. The dryline and its associated convergence will remain near these western zones through peak heating, where various models and CAMs including the latest iterations of the HRRR develop scattered convection by around 4 pm. Most activity is expected to remain west of US 83 through this evening. SPC 5% wind/hail probability is plausible, with marginal MLCAPE of 1000-1500 J/kg and marginal bulk shear around 30 kts. East of the dryline, the south to southeast winds will continue to blow this afternoon, in response to another round of lee cyclogenesis east of Denver. S/SE winds will again gust to near 40 mph through early evening. Temperatures still unseasonably hot, and approaching record levels again this afternoon, well into the 90s. Tonight...Breezy and unseasonably warm again. Any evening convection across the western zones will diminish rapidly with the loss of heating and convergence. Still, with various disturbances embedded in the SW flow aloft in proximity to Colorado, kept some pops going in the western zones all night. Locations east of US 83 expected to remain dry. S/SE winds will remain elevated and gusty again tonight in response to another low level jet. With winds keeping the boundary layer mixed and preventing radiational cooling, another unseasonably warm night is on tap, with temperatures struggling to get below 70 through sunrise Saturday. Saturday...Closed low in Nevada remains essentially stationary through the daylight hours. In other words, forcing for ascent needed to encourage convection will be in no hurry to come into SW KS. Still, 12z NAM and other guidance generate a line of showers and thunderstorms near/west of the CO/KS state line by 6 pm, with this convection making some slow progress eastward to near the US 83 corridor Saturday evening/night. Areas along and especially east of US 283 will have to be patient, as those areas are expected to remain dry through Saturday night. Otherwise, the persist strong south winds will blow yet again on Saturday, averaging 20-30 mph with gusts near 40 mph. Temperatures will begin to cool down, as 850 mb temps drop 2-3C, and models depict much more cloud cover (especially the western CWA). Afternoon temperatures will range from the upper 70s along the Colorado border, to the mid 80s at Dodge City, to near 90 eastern zones. Just the beginning of a cooling trend that will continue through the long term. .LONG TERM...(Saturday night through Friday) Issued at 208 PM CDT Fri Sep 22 2017 Still on track to pick up some sorely needed rainfall in SW KS Sunday and Monday. Closed low over Utah Sunday morning finally ejects slowly NE to southern Wyoming late Sunday. Forcing for ascent needed to generate precipitation will slowly progress west to east Sunday through Sunday night, with several rounds of showers and thunderstorms anticipated. Blended model pop fields continue in the likely category, and these were accepted. 12z ECMWF solution depicts showers and thunderstorms along and west of US 83 at sunrise Sunday, progressing west to east across SW KS daylight Sunday. QPF grids show 1/2 to 1 inch of rain possible daylight Sunday. With thick clouds and rainfall, temperatures will cool sharply Sunday, to 70s west and 80s east. Another round of rain and thunderstorms is expected Sunday night into Monday, as the associated cold front boundary sags into Kansas and frontogenetic forcing is enhanced. Another 1/2 to 1 inch of rain is forecast, and much of this rain will fall where it is needed the most, across the central and eastern counties. Winds will become northerly by Monday morning. Monday...Cloudy and much cooler, with afternoon temperatures holding in the 60s NW to the 70s SE. Frontal boundary will sink well south of SW KS, but models depict adequate moisture overrunning north of the boundary to keep rain and isolated thunder going much of Monday, particularly the SE zones. Another 1/2 to 1 inch of rain is possible daylight Monday. Storm total QPF grids continue to come up widespread rainfall amounts of 1-2 inches across SW KS. Of course, given the nature of convection, some areas will receive more than that, some areas less. Tuesday...Dry weather returns, as cool/dry high pressure sinks south into the central plains. Fantastic, crisp fall weather is on the way next week, with afternoon temperatures within a few degrees of 70, and lows down into the 40s. Wednesday through Friday...Dry. Let's hope we get the rain Sunday and Monday. Models are consistent showing dry quiet weather late next week, with a weak cutoff low meandering over the Desert SW and weak dry flow over SW KS. Pleasant early fall weather on the way with highs only in the 70s. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 615 PM CDT Fri Sep 22 2017 Gusty surface winds will persist into the late evening hours at all the terminals. Through the overnight hours, LLWS will become more of an issue as surface winds diminish somewhat and 45-50 knots winds continue a few thousand feet AGL. Isolated to widely scattered thunderstorms currently forming over far southwest Kansas into the west Texas Panhandle should stay west of the Garden City and Liberal terminals this evening before dying out. There will be a slight chance for thunderstorms over far southwest Kansas late tonight into Saturday but will forego mentioning in the TAFs at this time given the sparse coverage. && .PRELIMINARY POINT TEMPS/POPS... DDC 70 86 66 80 / 10 20 30 60 GCK 67 84 62 76 / 20 50 70 70 EHA 62 79 58 75 / 40 60 70 60 LBL 68 84 65 76 / 20 40 60 70 HYS 72 87 68 80 / 10 20 30 60 P28 70 89 68 86 / 0 10 0 30 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Turner LONG TERM...Turner AVIATION...Gerard
Hazardous Weather Outlook National Weather Service Dodge City KS 350 AM CDT Fri Sep 22 2017 KSZ030-031-043>046-061>066-074>081-084>090-230900- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 350 AM CDT Fri Sep 22 2017 /250 AM MDT Fri Sep 22 2017/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- A slight chance of storms will be possible across far western Kansas late this afternoon into tonight. A few storms may become strong to severe with hail over an inch in diameter and damaging winds being the main concern. Day 1 Hazards ------------- * Hail: Limited risk * Thunderstorm wind damage: Limited risk * Flooding: Limited risk * Lightning: Limited risk * Non-thunderstorm wind: Limited risk * Fire weather: Elevated risk .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Days 2-7 Discussion ------------------- Thunderstorms will be possible through early next week. At this time widespread severe weather is not anticipated but some of these storms this weekend will be capable of producing heavy rainfall and frequent lightning. Days 2-7 Hazards ---------------- * Saturday - Flooding: Elevated risk - Lightning: Elevated risk - Fire weather: Limited risk * Sunday - Flooding: Elevated risk - Lightning: Elevated risk * Monday - Lightning: Elevated risk * Tuesday - Lightning: Elevated risk * Wednesday - Lightning: Limited risk * Thursday No hazards. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && For more details visit our webpage http://weather.gov/ddc/ehwo
Special Weather Statement
National Weather Service Dodge City KS
633 PM CDT FRI SEP 22 2017
KSZ074-084-230015-
Stanton KS-Morton KS-
633 PM CDT FRI SEP 22 2017
...SIGNIFICANT WEATHER ADVISORY FOR MORTON AND SOUTHERN STANTON
COUNTIES UNTIL 715 PM CDT...
At 632 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles west of Elkhart, moving north at 35 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Elkhart, Richfield, Wilburton, Point of Rocks at Cimarron Grassland
and Cimarron Grassland Recreation Area.
LAT...LON 3719 10204 3744 10197 3747 10154 3699 10171
3699 10204
TIME...MOT...LOC 2332Z 198DEG 44KT 3697 10199
ReynoldsThe Dodge City radar (KDDC), 189 km away, was scanning. The volume nearest the first event began at 00:10 UTC.
1 hail. Local standard time, as filed.
Winds were gusting to 50 MPH as the hail fell.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2017Every state in 2017This day in weather historyWarnings in Kansas, September 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 723191.